Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 18, NWS Wilmington, NC

July 1, 2022New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 1, 2022, 8:05 PM EDT for New Hanover County, Pender County, North Carolina. It took effect at Jul 2, 2022, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2022, 8:05 PM EDT (00:05 UTC)
In effect from
Jul 2, 2022, 6:00 AM EDT
Expired
Jul 2, 2022, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WHUS42 KILM 020005
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
805 PM EDT Fri Jul 1 2022

NCZ106-108-021000-
/O.NEW.KILM.BH.S.0018.220702T1000Z-220703T0000Z/
Coastal Pender-Coastal New Hanover-
805 PM EDT Fri Jul 1 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Saturday through Saturday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-021000-
/O.NEW.KILM.RP.S.0006.220702T1000Z-220703T0000Z/
Coastal Brunswick-
805 PM EDT Fri Jul 1 2022

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...From 6 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

LEW
3 follow-up statements
294 
WHUS42 KILM 020813
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
413 AM EDT Sat Jul 2 2022

NCZ106-108-021600-
/O.CON.KILM.BH.S.0018.220702T1000Z-220703T0000Z/
Coastal Pender-Coastal New Hanover-
413 AM EDT Sat Jul 2 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also 
  a Moderate Risk of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Saturday through Saturday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-021600-
/O.CON.KILM.RP.S.0006.220702T1000Z-220703T0000Z/
Coastal Brunswick-
413 AM EDT Sat Jul 2 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...From 6 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

19
759 
WHUS42 KILM 021534
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1134 AM EDT Sat Jul 2 2022

NCZ106-108-030000-
/O.CON.KILM.BH.S.0018.000000T0000Z-220703T0000Z/
Coastal Pender-Coastal New Hanover-
1134 AM EDT Sat Jul 2 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also 
  a Moderate Risk of rip currents expected.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into  
  piers, jetties, and other hazardous areas. It may sweep swimmers
  off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-030000-
/O.CON.KILM.RP.S.0006.000000T0000Z-220703T0000Z/
Coastal Brunswick-
1134 AM EDT Sat Jul 2 2022

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

9
170 
WHUS42 KILM 030002
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
802 PM EDT Sat Jul 2 2022

NCZ106-108-030115-
/O.EXP.KILM.BH.S.0018.000000T0000Z-220703T0000Z/
Coastal Pender-Coastal New Hanover-
802 PM EDT Sat Jul 2 2022

...BEACH HAZARDS STATEMENT FOR STRONG LONG SHORE CURRENT HAS 
EXPIRED...


$$

NCZ110-030115-
/O.EXP.KILM.RP.S.0006.000000T0000Z-220703T0000Z/
Coastal Brunswick-
802 PM EDT Sat Jul 2 2022

...HIGH RIP CURRENT RISK HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 1, 6:05 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 1, 6:05 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Wilmington NC
605 PM EDT Fri Jul 1 2022

.SYNOPSIS...
Low pressure will crawl north along the South Carolina coast
tonight into Saturday bringing numerous showers and
thunderstorms. Heavy rainfall is possible. After this system
moves away from the area early Sunday, scattered thunderstorms
and warm temperatures will continue across the Carolinas as
Bermuda High Pressure remains offshore.

&&

.UPDATE...
Showers inland have started to dissipate with the diurnal cycle
entering its overnight lull. Showers over the water will
continue overnight with a re-surgence in PoPs prior to sunrise
Saturday. No major changes to ongoing surf hazards and
forecasts.

&&

.NEAR TERM /THROUGH SATURDAY/...
Coastal low just offshore of Tybee Island, GA has become more
pronounced over the last few hours, and is moving to the southeast.
Noticeable swirls have popped up in various windows of the GOES-16
satellite feeds, and in the latest reflectivity loops of KCLX.
National Hurricane Center (NHC) has also caught onto this, giving
this feature a 10% chance of formation within the next 48 hours, per
the latest Tropical Weather Outlook. Plenty of asymmetry with this
one, with the bulk of the rain to the east and well offshore, while
some mid-level dry air infiltrates the western side.

This low is ushering some deep layer moisture onshore, providing
periodic showers with the occasional rumble of thunder for the
coast. Meanwhile, more organized diurnal convection has ignited
inland. In both cases, precipitable water values linger in the 2.00-
2.22" range, which is well above the 90% moving average, edging
close to the daily max, per SPC sounding climatologies.
Mid- and low-level relative humidity values holding steady at or
above 90%, with a deep warm cloud layer to boot. Showers and storms
are slow in nature, with the cloud layer (LCL-EL) wind only clocking
in at 6kts, and Corfidi upshear vectors at 4kts.
Throw in long, skinny CAPE profiles in the 1000-1500J/kg range, and
you got yourself a list of ingredients for training showers and
storms capable of minor flooding.

No flooding captured so far today across the forecast area, but this
will need to be monitored throughout the rest of the afternoon and
evening. Rain coverage decreases tonight, particularly inland.
Continued SSE flow allows for another muggy night, with lows in the
lower 70s, lining up with the dewpoints. Wouldn't be surprised to
have a low stratus deck build in before dawn Saturday.

Coastal low moves slowly to the northeast, tightly hugging the
Carolina coast. Atmosphere remains largely unchanged at the coast,
albeit perhaps a slight increase in precipitable water (as if it
wasn't already enough). Weather Prediction Center (WPC) puts the
coast in a "Marginal Risk" (threat level 1/4) of excessive rainfall.
Ponding and minor flooding is possible from training storms. Inland
areas may have some reprieve, thanks to some persistent dry air in
the 850-700mb layer. Clouds and rain keep high temperatures rather
tame, hanging in the upper 80s inland. Shave those values down a few
clicks east of I-95.

An elevated risk of rip currents continues along all area beaches.
With the holiday weekend in full swing, really need to highlight
this for awareness..

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The small area of low pressure developing along the South
Carolina coastline could be near Cape Fear Saturday evening.
Until the low moves farther northeast and away from the area
Saturday night, the threat for locally heavy rainfall will
continue along and east of where the low tracks. With the
exception of the 12z 3km NAM and the latest HRRR runs (16-17z),
models didn't initialize particularly well with this system. WPC
has a 'marginal' risk for excessive rainfall for the coastal
counties on Saturday and across all of the area Sunday.

After the low moves away Sunday, a climatological weather
pattern will develop early next week with Bermuda High Pressure
offshore maintaining a warm, humid, and unstable airmass. An
upper level ridge will strengthen over the Mid South early next
week, producing a weak north to northwesterly flow at and above
500 mb. This pattern could easily produce waves of showers and
t-storms given the low level airmass, and we're forecasting rather
high PoPs: 50-70 percent Sunday, 30-50 percent Sunday night,
50-60 percent Monday, and 30 percent Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The weather pattern will change very little Tuesday through
Friday next week. The upper level ridge will remain across the
Deep South while a broad longwave trough will remain parked off
the East Coast. At the surface a nearly stationary front will
linger across the Mid Atlantic. This pattern should support
multiple waves of thunderstorms developing along the front as
upper level disturbances dive southeastward between the ridge
and the offshore trough. Timing on these disturbances isn't
really possible at this time range, but the overall pattern is
certainly supportive of thunderstorm clusters most days next
week.

Given the timing uncertainty, forecast PoPs will remain around
50 percent each day. This could be a really good pattern for
adding up significant rainfall across drought-stricken areas of
eastern North and South Carolina. Forecast temperatures are
near normal each day with mid-upper 80s along the coast and
lower 90s inland.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
VFR with occasional MVFR clouds early this morning especially
at the coast where onshore movement of periodic IFR tsra and shra
to occur thru the morning especially at CRE/MYR. Activity will
wane-some over the ATL waters along with the onshore movement
by afternoon. Diurnally driven convection will dominate the
coverage inland from the coast with FLO/ILM/LBT under the gun.
Activity should wane in the evening thru 06Z with nocturnal Atl
shra/tsra to once again move onshore during the pre-dawn Sat
hrs. Flow at the start, generally calm inland terminals and SSE
around 5 kt coastal terminals. SSE-S winds increase to 5 to 10
kt by midday and continue thru sunset before dropping off again,
especially inland. Hier speeds at the coastal terminals.

Extended Outlook...Periodic MVFR/IFR through the weekend,
especially at the coast. This due to better chances for
afternoon/early evening showers and tstms as well as early
morning onshore movement of convection.

&&

.MARINE...
Through Saturday...SSE winds pull more southerly by tonight, as
a coastal low currently offshore of Tybee Island, GA inches its
way up the coastline. Pressure gradient tightens as a result,
with winds gusting to the 20-25kts range by Saturday afternoon.
Seas currently near 2-3ft, but is expected to increase with the
southeasterly swell. Expecting 2-4ft waves closer to the coast,
with 4-5ft waves more likely away from shore. May hit Small
Craft Advisory thresholds along the North Carolina waters by
Saturday afternoon, but it's a bit too early/borderline to make
a definitive call.

Perhaps the most important thing to note here is the increased risk
of waterspouts. A couple have already occurred earlier today just
offshore of SC Lowcountry and the Grand Strand. A very similar
atmosphere persists into tonight and Saturday, so this will need to
be closely monitored.

Saturday Night through Wednesday...The interesting little low
moving north along the South Carolina coast could be in the Cape
Fear vicinity Saturday evening. Heavy rainfall and gusty winds
on the east side of the circulation are a real potential. The
low should continue to move northeastward and away from the area
Saturday night. With the exception of the 12z NAM, few models
have initialized well with this feature and there isn't a lot to
go on yet with how strong or well-organized it may become. The
potential for 6 foot seas could continue through Saturday
evening if winds east of the low are strong enough.

By Sunday we should get into a typical summertime pattern with
Bermuda high pressure offshore and south to southwest winds
prevailing across the waters. Models are showing a large number
of upper level disturbances dipping south into the Carolinas
which should keep the threat for thunderstorms in the forecast
most of next week. Seas should consist of an 8 to 9 second
southeast swell overlaid with short period south to southwest
wind chop, with combined seas averaging 3 feet in height.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...TRA
UPDATE...21
NEAR TERM...IGB
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...IGB
MARINE...ILM/DCH/TRA/IGB
Hazardous weather outlook, Jul 1, 3:21 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
321 PM EDT Fri Jul 1 2022

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
021930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
321 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Minor flooding is possible due to slow movement in training showers
and thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor flooding is possible Saturday due to slow movement in training
showers and thunderstorms. Elsewhere, heat indices linger near the
triple digits Sunday and Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-021930-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
321 PM EDT Fri Jul 1 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

In addition, minor flooding is possible due to slow movement in
training showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The elevated rip current risk is likely to continue through the rest
of the weekend and into the July 4th holiday. In addition, minor
flooding is possible Saturday due to slow movement in training
showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-021930-
Coastal Brunswick-
321 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Minor flooding is possible due to slow movement in training showers
and thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated rip current risk is likely through the rest of the weekend
into the July 4th holiday. Minor flooding is possible Saturday due
to slow movement in training showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-021930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
321 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Waterspouts are possible as a coastal low moves to the northeast
along the Carolina coastline.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Waterspouts are possible Saturday as a coastal low moves to the
northeast along the Carolina coastline. In addition, a Small Craft
Advisory is possible for the adjacent North Carolina waters Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IGB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:05 PM EDTRip Current StatementILMBrunswick24 hr
Jul 2, 3:01 AM EDTSmall Craft AdvisoryILM2 hr
Jul 2, 5:11 AM EDTTropical Storm WarningILMBrunswick, New Hanover, Pender18 hr
Jul 2, 11:03 AM EDTSmall Craft AdvisoryILM16 hr
Jul 2, 1:49 PM EDTAreal Flood AdvisoryILMBladen, Columbus116 min

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.